Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 80, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 27, 2001, 8:23 PM EDT for Harnett County, Moore County, North Carolina. It was in force for 22 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 27, 2001, 8:23 PM EDT (00:23 UTC)
- Expired
- Aug 27, 2001, 8:45 PM EDT
- In force
- 22 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
Counties Harnett County, NC, Moore County, NC
The radar
The Raleigh/Durham radar (KRAX), 72 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 8:30 PM EDT | Thunderstorm Wind 50 E | Vass, NC | Trees were blown down. |
| Aug 27, 8:30 PM EDT | Hail 0.75 | Lillington, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 948 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
457 WUUS52 KRAH 280024 SVRRAH NCC085-125-280045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 823 PM EDT MON AUG 27 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARNETT COUNTY IN NORTH CAROLINA SOUTHEAST MOORE COUNTY IN NORTH CAROLINA * UNTIL 845 PM EDT * AT 823 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 26 MILES SOUTHWEST OF LILLINGTON...OR ABOUT 10 MILES EAST OF SOUTHERN PINES...MOVING EAST AT 20 MPH. OTHER THUNDERSTORMS WERE BUILDING FAST IN CENTRAL HARNETT COUNTY. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... VASS ANGIER LILLINGTON DAMAGING WINDS IN EXCESS OF 58 MPH AND LARGE HAIL ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 1:50 PM EDT, 6 hours 33 minutes earlier.
Area forecast discussion, Aug 27, 1:50 PM EDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 150 PM EDT MON AUG 27 2001 CURRENT SHORT TERM TRENDS STILL LOOK TO BE HOLDING NICELY WITH VORT AXIS SCHEDLULED THROUGH EARLY TONIGHT. POSSIBLY SOME ISOLD COVECTION TOMORROW...MAINLY IN THE EAST IN THE VICINITY OF THE STALLED AXIS. SHOULD HAVE BETTER CHANCES ON WEDNESDAY AS THE FRONTAL BOUNDARY CREEPS THROUGH. TEMP TRENDS IN THE MOS LOOK OKAY WITH UPR 80S TO LOWER 90S TOMORROW AND 85 TO 90 WEDNESDAY. HATE TO KEEP PLAYING THE PARTLY CLOUDY/CHC TSTM GAME BUT ITS TOUGH TO DISCERN A BETTER ROUTE IN THE EXTENDED. WE SHOULD HAVE A POST-FRONTAL LULL IN THE ACTIVITY THURSDAY PRIOR TO CRANKING UP DEEPER MOISTURE AS THE BERMUDA HIGH AND APPROACHING SHORT WAVE KICK IN. WILL ADVERTISE MORE CLOUDINESS AND CHC POPS FRIDAY THROUGH SUNDAY PRIOR TO THE STRONGER LOOKING FROPA SUNDAY. WILL INTRODUCE DAY SEVEN AS DRY. NOTHING TO INDICATE ANYTHING OTHER THAN SEASONAL TEMPS IN THE MID 80S RANGE THROUGH THE WEEKEND. .RAH...NONE. MLM
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 9:03 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 27 min |
| Aug 27, 9:06 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 24 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.